MAUDE Adverse Event Report: JOHNSON AND JOHNSON VISION SURICAL, INC. COMPLETE; SOLUTIONS

JOHNSON AND JOHNSON VISION SURICAL, INC. COMPLETE; SOLUTIONS
Model Number 09424X
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Codes Intraocular Infection (1933); Burning Sensation (2146); Dizziness (2194)
Date of Event 05/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).All pertinent information available to johnson & johnson vision surgical, inc.Has been submitted.
 
Event or Problem Description
Consumer reported using complete easy rub multipurpose solution to soak and clean his lenses.When he took the contact out of the solution and placed it in his eye he experienced severe burning.Consumer also reports he passed out and broke two (2) teeth.He went to the emergency room and was admitted to the hospital for three days.He had two magnetic resonance image (mri) and 3 cat scans.He stated his doctors noted that the solution had some sort of parasite or something and he had a viral infection.He was prescribed medications and will continue to see his doctor.Further details were provided by the consumer who reiterated his experience.He opened the bottle of complete and stored his contact lenses in the solution overnight.The next morning, he placed a contact lens in his right eye and immediately experienced severe burning, his eye became red and swelled shut.He did not attempt to put in his left contact lens.He said the doctors performed many tests including mri and ct scans but found nothing.When he told the physician, what happened he said he was told that it is very rare, but something parasitic could have been in the solution and he was diagnosed with a bacterial infection.He said after his release from the hospital he was referred to an eye doctor a day or so after.His contact lenses were stated as being five (5) days old and that before using the complete for the first time, he was using another brand of solution.He currently uses yet another brand of solution; but is not wearing a contact in his left eye as yet.He wears bausch & lomb extended wear contact lenses and he has been a contact wearer for ten (10) years.Reportedly, a culture or some type of procedure was done on his eye; however, he has not received the results.His eye pressure and cornea were checked.Consumer reports he has diabetes and takes metformin.Medications prescribed to treat his eye condition were erythromycin eye ointment qid (4x a day) and cyclopentolate hydrochloride drops 2 ¿ 3 times qd (daily).His vision is better, he can see, but reports he is still very sensitive to light and must wear sunglasses outside or a patch because the bright light hurts his eyes.He also mentioned his physician said he may be allergic to something in the complete solution that could have caused the reaction.
 
Additional Manufacturer Narrative
Additional info: the consumer provided the following information update.Age/date of birth: 50, (b)(6) 1967.The product was first opened may 22, 2018.Date symptoms started 05/21/2018.Reportedly, ''the evening of the 21st of may 2018, placed contacts in complete easy rub formula after purchasing from dollar general.Took contacts from container placed in eyes, eyes began to burn and swell severely.Couldn't see, got dizzy and fell and was out for about 3 hours.Was transported to barnes jewish hospital, was admitted for three (3) days, had ct scan, brain scan to try and figure out what was causing these symptoms then doctors came to the conclusion that i had a very contagious infection caused by a parasite infection.Erythromycin ointment, antibiotic for the eyes, caused by possible eye solution contamination and allergic reaction to ingredients in solution.'' consumer reports he continues to experience symptoms.Allergic to penicillin.Takes metformin and atenolol once daily.Contact lens are soft and are disposable.Consumer reports he rinses/rubs lenses and washes his hands before removing contacts and after rinsing.Consumer reports he discards the solution every day.Consumer denies using water to rinse his lenses or the lens case.Date of last eye exam: 07/25/2018.Age/date of birth: 50, (b)(6) 1967.Device available for evaluation: yes.Returned to manufacturer on: 09/19/2018.Returned to manufacturer: yes.Alternative report identification number: (b)(4).Device evaluation: the solution was returned to the manufacturing site for investigation.The returned solution received was half used.Chemical and microbiological tests were conducted.Partial items of chemical test, including physical appearance, ph, osmolality and phmb (polyhexamethylene biguanide), was performed.The results showed the solution is not biologically contaminated and meets specification.No product deficiency is identified.The consumer's reported complaint was not confirmed.Manufacturing record review: the records for production process were found to be acceptable, all testing items were completed and met specifications, including incoming chemical materials testing, primary materials inspection, product physical appearance inspection, bulk and finished product chemical testing and microbial testing, sterilization records, environment monitoring and water system monitoring.There was no non-conformance related to this complaint.In conclusion, reported lot was deemed acceptable for release.Labeling review: a review of the directions for use, (dfu) were performed.The dfu adequately provides instructions, precautions, and warnings for the proper use and handling of the product.Based on the investigation, no product deficiency was identified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information: medical records were received from the emergency department where patient was treated after his incident.Records included emergency room treatment, testing.The patient¿s medical history, ophthalmology diagnosis and treatment, and discharge medications are provided in this supplemental report.Admitting diagnosis: syncope.Past medical/surgical history: type 2 diabetes mellitus.Chronic lumbago, reported history of bell¿s palsy.Diabetes.Hypertension.Gerd (gastroesophageal reflux disease).Ptsd (post traumatic stress disorder).Chart history of schizophrenia.He was seen by ophthalmology in the emergency department who were concerned for keratoconjunctivitis vs traumatic irities.Max/face ct without evidence of orbital fracture.Ophthalmology recommended erythromycin ointment qid (4 times a day), and cyclopentolate tid (three times a day) prn for photophobia.Right eye drainage/pain.He was scheduled for follow-up with eye clinic.Condition on discharge: good.Discharge home medications: aspirin 81 mg oral tablet 1 tab(s) orally once a day heart health.Folic acid 1 mg oral tablet 1 tab(s) orally once a day supplement.Lovastatin 20 mg oral tablet 1 tab(s) orally once a day cholesterol.Prilosec otc 20 mg oral delayed release tablet (omeprazole) 1 tab(s) 2 times a day gerd.Baclofen 10 mg oral tablet 1 tab(s) orally 3 times a day, as needed spasm.Cyclopentolate 1% ophthalmic solution (cyclopentolate ophthalmic) 1 drop(s) in the right eye 3 times a day, as needed, ¿ as needed for photophobia.Ergocalciferol 50,000 initial units (1.25 mg) oral capsule 1 cap(s) orally once a week supplement.Gabapentin 300 mg oral capsule 1 cap(s) orally 3 times a day neuropathy.Acetaminophen-hydrocodone 325 mg-5 mg oral tablet 1 tab(s) orally every 6 hours, as needed, pain ¿ as needed for pain.Metformin 1000 mg oral tablet, extended release 1 tab(s) orally once a day diabetes.Erythromycin 0.5% ophthalmic ointment (erythromycin ophthalmic) 1 application in the right eye 4 times a day ¿ for eye infection.Alternative report identification number: (b)(6).All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
This correction mdr is being submitted to address inaccurate information in section f on the xml version of the previous submission caused by a software glitch in the transmission process.The internal non-conformance numbers for this software issue are nr-0148919 and capa-010215.

Brand Name
COMPLETE
Common Device Name
SOLUTIONS
Manufacturer (Section D)
JOHNSON AND JOHNSON VISION SURICAL, INC.
santa ana CA
MDR Report Key7730350
Report Number3004178847-2018-00006
Device Sequence Number1404735
Product Code LPN
UDI-Device Identifier30827444000639
UDI-Public(01)30827444000639(17)190714(10)ZC07918
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
K014202
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/30/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date10/22/2019
Device Model Number09424X
Device Lot NumberZC07918
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2018
Was the Report Sent to FDA? No
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/07/2018
Supplement Date Received by Manufacturer08/16/2018
11/01/2018
10/25/2020
Initial Report FDA Received Date07/30/2018
Supplement Report FDA Received Date10/28/2018
01/22/2019
10/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BAUSCH & LOMB EXTENDED WEAR CONTACTS LENSES; BAUSCH & LOMB EXTENDED WEAR CONTACTS LENSES
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Date Report Sent to FDA01/01/2005